Risk factors for dideoxynucleoside-induced toxic neuropathy in patients with the human immunodeficiency virus infection

C. J. Fichtenbaum, D. B. Clifford, W. G. Powderly

Research output: Contribution to journalArticle

42 Scopus citations

Abstract

Dideoxynucleosides induce a dose-related toxic neuropathy; however, there is a paucity of information on whether other risk factors influence the development of neuropathy. We reviewed the records of 103 patients at an AIDS Clinical Trials Unit who were taking didanosine and/or zalcitabine to determine the risk factors for dideoxynucleoside-induced toxic neuropathy. Most were homosexual or bisexual (85%) men with a mean age of 39 years. The median CD4+ lymphocyte count was 59 cells/mm3, and 35% had a previous diagnosis of AIDS. Toxic neuropathy was more common in patients taking zalcitabine compared with those taking didanosine (14 of 51 versus seven of 55, p = 0.08). In the patients who took zalcitabine, those who had a low baseline serum cobalamin level, a history of heavy ethanol consumption, or a history of symptoms of peripheral nerve dysfunction were more likely to develop a toxic neuropathy (10 of 14 versus 12 of 37, p = 0.01). Conversely, there were no factors associated with the development of didanosine-induced toxic neuropathy. Dideoxynucleoside-induced toxic neuropathy is a common problem that can be disabling but is usually reversible. A history of symptoms of peripheral nervous system disease, heavy ethanol consumption, or a low serum cobalamin level may be useful in distinguishing patients at higher risk of developing zalcitabine-induced toxic neuropathy.

Original languageEnglish
Pages (from-to)169-174
Number of pages6
JournalJournal of Acquired Immune Deficiency Syndromes and Human Retrovirology
Volume10
Issue number2
DOIs
StatePublished - Jan 1 1995

Keywords

  • Didanosine (ddI)
  • Human immunodeficiency virus
  • Peripheral neuropathy
  • Vitamin B
  • Zalcitabine (ddC)

Fingerprint Dive into the research topics of 'Risk factors for dideoxynucleoside-induced toxic neuropathy in patients with the human immunodeficiency virus infection'. Together they form a unique fingerprint.

  • Cite this